zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Deterministic models for rumor transmission. (English) Zbl 1156.91460
Summary: We consider deterministic models for the transmission of a rumor. First, we investigate the age-independent case and introduce four models, which are classified according to whether the population is closed or not and whether the rumor is constant or variable. After formulating the models as finite-dimensional ODE systems, we show that the solutions converge to an equilibrium as $t\rightarrow \infty $. Next, we investigate a model for the transmission of a constant rumor in an age-structured population with age-dependent transmission coefficients. We formulate the model as an abstract Cauchy problem on an infinite-dimensional Banach space and show the existence and uniqueness of solutions. Then, under some appropriate assumptions, we examine the existence of its nontrivial equilibria and the stability of its trivial equilibrium. We show that the spectral radius $R_0:= r(\tilde T)$ for some positive operator $\tilde T$ is the threshold. We also show sufficient conditions for the local stability of the nontrivial equilibria. Finally, we show that the model is uniformly strongly persistent if $R_{0}>1$.

91D10Models of societies, social and urban evolution
34C60Qualitative investigation and simulation of models (ODE)
34K30Functional-differential equations in abstract spaces
91D30Social networks
Full Text: DOI
[1] Bartholomew, D. J.: Stochastic models for social processes, (1982) · Zbl 0578.92026
[2] Bettencourt, L. M. A.; Cintrón-Arias, A.; Kaiser, D. I.; Castillo-Chàvez, C.: The power of a good idea: quantitative modeling of the spread of ideas from epidemiological models, Physica A 364, 513-536 (2006)
[3] Busenberg, S.; Iannelli, M.; Thieme, H.: Global behaviour of an age-structured S-I-S epidemic model, SIAM J. Math. anal. 22, 1065-1080 (1991) · Zbl 0741.92015 · doi:10.1137/0522069
[4] Cane, V. R.: A note on the size of epidemics and the number of people hearing a rumour, J. R. Stat. soc. Ser. B 28, 487-490 (1966) · Zbl 0171.19101
[5] C. Castillo-Chávez, B. Song, Models for the transmission dynamics of fanatic behaviors, in: T. Banks, C. Castillo-Chávez (Eds.), Bioterrorism: Mathematical Modeling Applications to Homeland Security, SIAM Series Frontiers in Applied Mathematics, vol. 28, 2003, pp. 155 -- 172.
[6] Coddington, E. A.; Levinson, N.: Theory of ordinary differential equations, (1955) · Zbl 0064.33002
[7] Daley, D. J.: Concerning the spread of news in a population of individuals who never forget, Bull. math. Biophys. 29, 373-376 (1967)
[8] Daley, D. J.; Gani, J.: Epidemic modelling: an introduction, (1999) · Zbl 0922.92022
[9] Daley, D. J.; Kendall, D. G.: Stochastic rumours, J. inst. Math. appl. 1, 42-55 (1965)
[10] Dickinson, R. E.; Pearce, C. E. M.: Rumours, epidemics, and processes of mass action: synthesis and analysis, Math. comput. Modelling 38, 1157-1167 (2003) · Zbl 1048.60083 · doi:10.1016/S0895-7177(03)90116-6
[11] Dietz, K.: Epidemics and rumours: a survey, J. R. Stat. soc. Ser. A 130, 505-528 (1967)
[12] Gani, J.: The makithompson rumour model: a detailed analysis, Environ. modelling software 15, No. 8, 721-725 (2000)
[13] Goswamy, M.; Kumar, A.: Stochastic model for spread of rumour supported by a leader resulting in collective violence and planning of control measures, Math. soc. Sci. 19, No. 1, 23-36 (1990) · Zbl 0682.92021 · doi:10.1016/0165-4896(90)90035-6
[14] H.J.A.M. Heijmans, The dynamical behaviour of the age-size-distribution of a cell population, in: J.A.J. Metz, O. Diekmann (Eds.), The Dynamics of Physiologically Structured Populations, Lecture Notes in Biomathematics, vol. 68, Springer, Berlin, 1986, pp. 185 -- 202.
[15] M. Iannelli, Mathematical theory of age-structured population dynamics, Applied Mathematics Monograph C.N.R., vol. 7, Giardini editori e stampatori, Pisa, 1995. · Zbl 0955.34045
[16] Inaba, H.: A semigroup approach to the strong ergodic theorem of the multistate stable population process, Math. popul. Stud. 1, No. 1, 49-77 (1988) · Zbl 0900.92122 · doi:10.1080/08898488809525260
[17] Inaba, H.: Threshold and stability results for an age-structured epidemic model, J. math. Biol. 28, 411-434 (1990) · Zbl 0742.92019 · doi:10.1007/BF00178326
[18] Inaba, H.: Mathematical analysis for an evolutionary epidemic model, Mathematical models in medical and health sciences, 213-236 (1998) · Zbl 0981.92027
[19] Kato, T.: Perturbation theory for linear operators, (1984) · Zbl 0531.47014
[20] K. Kawachi, Mathematical analysis of deterministic models for rumor transmission, M.S. Thesis, The University of Tokyo, 2006. · Zbl 1156.91460
[21] Krasnoselskii, M. A.: Positive solutions of operator equations, (1964) · Zbl 0121.10604
[22] Krein, M. G.; Rutman, M. A.: Linear operators leaving invariant a cone in a Banach space, Uspehi. mat. Nauk. 3, 3-95 (1948) · Zbl 0030.12902 · http://mi.mathnet.ru/eng/umn/v3/i1/p3
[23] Landahl, H. D.: On the spread of information with time and distance, Bull. math. Biophys. 15, 367-381 (1953)
[24] Lefèver, C.; Picard, P.: Distribution of the final extent of a rumour process, J. appl. Probab. 31, No. 1, 244-249 (1994) · Zbl 0796.60098 · doi:10.2307/3215250
[25] Maki, D. P.; Thompson, M.: Mathematical models and applications, (1973)
[26] Marek, I.: Frobenius theory of positive operators: comparison theorems and applications, SIAM J. Appl. math. 19, 607-628 (1970) · Zbl 0219.47022 · doi:10.1137/0119060
[27] E. Morin (Ed.), Rumour in Orléans, Random House, New York, 1971.
[28] R. Nagel (Ed.), One-Parameter Semigroups of Positive Operators, Lecture Notes in Mathematics, vol. 1184, Springer, Berlin, 1986. · Zbl 0585.47030
[29] Noymer, A.: The transmission and persistence of ’urban legends’: sociological application of age-structured epidemic models, J. math. Soc. 25, No. 3, 299-323 (2001) · Zbl 1008.91102 · doi:10.1080/0022250X.2001.9990256
[30] Osei, G. K.; Thompson, J. W.: The supersession of one rumour by another, J. appl. Probab. 14, No. 1, 127-134 (1977) · Zbl 0361.92018 · doi:10.2307/3213265
[31] Pazy, A.: Semigroups of linear operators and applications to partial differential equations, (1983) · Zbl 0516.47023
[32] Pearce, C. E. M.: The exact solution of the general stochastic rumour, Math. comput. Modelling 31, No. 10 -- 12, 289-298 (2000) · Zbl 1043.92526 · doi:10.1016/S0895-7177(00)00098-4
[33] Pease, C. M.: An evolutionary epidemiological mechanism, with applications to type A influenza, Theor. popul. Biol. 31, 422-452 (1987) · Zbl 0614.92012 · doi:10.1016/0040-5809(87)90014-1
[34] Pittel, B.: On spreading a rumor, SIAM J. Appl. math. 47, No. 1, 213-223 (1987) · Zbl 0619.60068 · doi:10.1137/0147013
[35] Pittel, B.: On a daley -- Kendall model of random rumours, J. appl. Probab. 27, No. 1, 14-27 (1990) · Zbl 0698.60061 · doi:10.2307/3214592
[36] Rapoport, A.: Spread of information through a population with socio-structural bias. I. assumption of transitivity, Bull. math. Biophys. 15, 523-533 (1953)
[37] Rapoport, A.: Spread of information through a population with socio-structural bias. II. various models with partial transitivity, Bull. math. Biophys. 15, 535-546 (1953)
[38] Rapoport, A.; Rebhun, L. I.: On the mathematical theory of rumor spread, Bull. math. Biophys. 14, 375-383 (1952)
[39] Rudin, W.: Real and complex analysis, (1966) · Zbl 0142.01701
[40] Sawashima, I.: On spectral properties of some positive operators, Nat. sci. Rep. ochanomizu univ. 15, 53-64 (1964) · Zbl 0138.07801
[41] Smith, H. L.; Waltman, P.: The theory of the chemostat. Dynamics of microbial competition, (1995) · Zbl 0860.92031
[42] Sudbury, A.: The proportion of the population never hearing a rumour, J. appl. Probab. 22, No. 2, 443-446 (1985) · Zbl 0578.92025 · doi:10.2307/3213787
[43] Thieme, H. R.: Convergence results and a Poincaré -- Bendixson trichotomy for asymptotically autonomous differential equations, J. math. Biol. 30, 755-763 (1992) · Zbl 0761.34039 · doi:10.1007/BF00173267
[44] Thieme, H. R.: Asymptotically autonomous differential equations in the plane, Rocky mountain J. Math. 24, 351-380 (1994) · Zbl 0811.34036 · doi:10.1216/rmjm/1181072470
[45] Thieme, H. R.: Uniform persistence and permanence for non-autonomous semiflows in population biology, Math. biosci. 166, 173-201 (2000) · Zbl 0970.37061 · doi:10.1016/S0025-5564(00)00018-3
[46] Thieme, H. R.: Disease extinction and disease persistence in age structured epidemic models, Nonlinear anal. 47, 6181-6194 (2001) · Zbl 1042.92513 · doi:10.1016/S0362-546X(01)00677-0
[47] Thieme, H. R.: Mathematics in population biology, (2003) · Zbl 1054.92042
[48] Thieme, H. R.; Yang, J.: An endemic model with variable re-infection rate and application to influenza, Math. biosci. 180, 207-235 (2002) · Zbl 1020.92028 · doi:10.1016/S0025-5564(02)00102-5
[49] Watson, R.: On the size of a rumour, Stochastic process. Appl. 1, 141-149 (1987) · Zbl 0643.60055 · doi:10.1016/0304-4149(87)90010-X
[50] Webb, G. F.: Theory of nonlinear age-dependent population dynamics, (1985) · Zbl 0555.92014
[51] Yosida, K.: Functional analysis, (1980) · Zbl 0435.46002